Alert archive / Florida / Coastal Flood Statements in 2020
Coastal Flood Statement 10, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 1, 2020, 6:04 PM EDT for Monroe County, Florida. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2020, 6:04 PM EDT (22:04 UTC)
- Expired
- Oct 2, 2020, 11:00 PM EDT
- In force
- 29 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584 WHUS42 KKEY 012204 CFWKEY Coastal Hazard Message National Weather Service Key West FL 604 PM EDT Thu Oct 1 2020 FLZ076-021000- /O.EXP.KKEY.CF.S.0009.000000T0000Z-201001T2200Z/ /O.NEW.KKEY.CF.S.0010.201001T2204Z-201002T1000Z/ Monroe Upper Keys- 604 PM EDT Thu Oct 1 2020 * WHAT...Minor saltwater flooding. * WHERE...Upper Florida Keys, especially Bayside communities. * WHEN...Through late tonight. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ FLZ077-078-012315- /O.EXP.KKEY.CF.S.0009.000000T0000Z-201001T2200Z/ Monroe Middle Keys-Monroe Lower Keys- 604 PM EDT Thu Oct 1 2020 * WHAT...Minor saltwater flooding has ended. High tides are expected again beginning around October 12, and additional statements may be needed at that time. * WHERE...Lower and Middle Florida Keys. && $$ Kasper
3 follow-up statements
998 WHUS42 KKEY 020829 CFWKEY Coastal Hazard Message National Weather Service Key West FL 429 AM EDT Fri Oct 2 2020 FLZ076-021600- /O.EXT.KKEY.CF.S.0010.000000T0000Z-201002T1600Z/ Monroe Upper Keys- 429 AM EDT Fri Oct 2 2020 * WHAT...Minor saltwater flooding. * WHERE...Upper Florida Keys, especially Bayside communities. * WHEN...Through this morning. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
766 WHUS42 KKEY 021550 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1150 AM EDT Fri Oct 2 2020 FLZ076-030300- /O.EXT.KKEY.CF.S.0010.000000T0000Z-201003T0300Z/ Monroe Upper Keys- 1150 AM EDT Fri Oct 2 2020 * WHAT...Minor saltwater flooding. * WHERE...Upper Florida Keys, especially Bayside communities. * WHEN...Through this evening. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ CLR
497 WHUS42 KKEY 030203 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1003 PM EDT Fri Oct 2 2020 ...Coastal Flood Statement Remains in Effect... FLZ076-030315- /O.CON.KKEY.CF.S.0010.000000T0000Z-201003T0300Z/ Monroe Upper Keys- 1003 PM EDT Fri Oct 2 2020 * WHAT...Minor Saltwater Flooding * WHERE...Upper Florida Keys, especially Bayside communities. * WHEN...Overnight. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ Devanas
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 1, 2:57 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Oct 1, 2:57 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Key West FL 257 PM EDT Thu Oct 1 2020 .DISCUSSION... Scattered showers and isolated thunderstorms developed just north of the Lower Keys and north of the reef out through Dry Tortugas, notably a bit north than CAMs guidance had suggested. Thus sufficient moisture and instability was present for mesoscale, northward-directed cloud line genesis along with a brief waterspout. Light southeast winds have spread throughout the Keys with a stationary front to the northwest. Temperatures have reached the upper 80s to near 90 with dewpoints a not-so-pleasant upper 70s pushing heat indices in the 100-105 range. The overall synoptic situation remains complex into the weekend with high pressure retreating over the western Atlantic, a meandering frontal zone near and northwest of the Keys with continental high pressure building into the southeast, and falling pressures to our southwest as a tropical wave slowly moves west- northwest toward the Yucatan Peninsula. Regardless of any tropical cyclone development well to our southwest, general southeast flow, whether reaching the surface or running over periodic theta-e minimums produced by occasional clusters and large bands of showers and thunderstorms, will promote likely to perhaps categorical rain chances late tonight through at least Saturday night. While some episodes of street and poor drainage flooding, compounded by the higher-than-normal tides, most overall rainfall totals forecast through the weekend will be the sum of these periodic events. Some of the notible rain episodes may be produced by confluent east- southeast flow as the Atlantic ridge shifts north and east Friday, then a lower tropospheric undulation passing through Saturday. An interesting complication is guidance indicating the possibility of dry air working in from the east later Sunday, which could decrease rain chances down into lower chance over portions of the upper and maybe the the middle Keys. Monday onward, as lower pressure shifts further west of the Yucatan Peninsula, ridging to our north should dominate the lower tropospheric flow with a tropical wave passing near or to the south the middle of next week. Due to some trending further south with the next wave feature, rain chances were kept in the chance category with east to southeast winds continuing. && .MARINE... After a period of light southeast winds late this afternoon, light to gentle northeast to east breezes are expected to set in this evening. High pressure building into the southeast states early this weekend in combination with a stationary front just to the north, and lowering pressures near the Yucatan will freshen breezes Friday night and Saturday. Small Crat Advisories may be required for portions of the Florida Keys coastal waters at least early in the weekend, with the potential for the strongest winds and higher seas toward the westernmost portions of the Straits and southeast open Gulf waters. && .AVIATION... VFR conditions will prevail at the terminals through 03z. A ragged cloud line has formed near the Lower Keys. Although light low-level southerly flow has tended to push the activity north of the terminals, some southward redevelopment may occur. Have retained mention of VCSH/VCTS in the TAFs through this evening. Overnight, more widespread showers and t'storms are expected over the island chain. Have included SHRA for now after 03z and future amendments/TEMPOs will need to be inserted for more specific details. && .CLIMATE... In 1920, the daily record cold high temperature of 77F was recorded in Key West. Temperature records date back to 1872. Of note, in 1890, congress and President Benjamin Harrison passed an act creating the Weather Bureau, the predecessor of the National Weather Service. && .PRELIMINARY POINT TEMPS/POPS... Key West 77 86 77 86 / 70 80 70 70 Marathon 77 87 78 87 / 70 70 70 70 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...JR Aviation/Nowcasts....BT Data Acquisition.....SDR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 1, 4:05 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 405 AM EDT Thu Oct 1 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-020815- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 405 AM EDT Thu Oct 1 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms will be possible today and tonight, with a better chance tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes, locally gusty winds and localized heavy rainfall, especially overnight tonight. In addition, conditions will remain marginally favorable for waterspouts. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Showers and thunderstorms are likely from Friday through at least Sunday. The heaviest rainfall is expected to occur between Friday and Saturday night. Widespread rainfall amounts between three to seven inches are expected at this time, although there remains some uncertainty in the exact rainfall totals. The combination of heavy rainfall and high astronomical tides may lead to periods of localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Oct 1, 1:32 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
132 PM EDT THU OCT 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM WATER SPOUT 7 NW BOCA CHICA 24.67N 81.77W
10/01/2020 GMZ035 FL OFFICIAL NWS OBS
NATIONAL WEATHER SERVICE METEOROLOGISTS OBSERVED A THIN
WATERSPOUT JUST TO THE NORTH OF KEY WEST VIA ROOFTOP
CAMERA IMAGERY. THE CONDESNATION CLOUD EXTENDED HALFWAY
FROM THE CLOUD BASE TO THE SURFACE AND A SPRAY RING WAS
OBSERVED. THE DURATION WAS APPROXIMATELY 7 TO 8 MINUTES.
LOCATION ESTIMATED BASED ON RADAR.
&&
WILLIAMSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 10:32 PM EDT | Coastal Flood Statement | KEY | Monroe | 19 hr |
Nearby
Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.